A RARE PRESENTATION OF CLOMIPHENE-INDUCED HYPERTRIGLYCERIDEMIA CAUSING ACUTE PANCREATITIS

Amol Koldhekar, Emory University Department of Medicine, Atlanta, GA

Meeting: Hospital Medicine 2019, March 24-27, National Harbor, Md.

Abstract number: 778

Categories: Adult, Clinical Vignettes, Hospital Medicine 2019

Keywords: , ,

Case Presentation: A 38-year-old Asian American male presented with severe non-radiating upper abdominal pain for the previous 18 hours. The pain was exacerbated with deep breathing and movement. He had no significant past medical, surgical, or family history. He drank two alcoholic drinks per week and did not smoke. The only medication he reported taking was 50 mg clomiphene citrate daily for the past 6 months to treat infertility. On physical exam, BMI was 26.5, blood pressure 134/96, pulse 95, respiratory rate 16, and oxygen saturation 95% on room air. The patient exhibited guarding but no peritoneal signs. Complete blood count and metabolic panel were collected but the laboratory was unable to process the samples due to lipemia. Available uncorrected labs included sodium 113, potassium 3.1, total protein 6.2, albumin 6.0, total bilirubin 4.0, total calcium 10.4, AST 96, and lipase 236 (three times the upper limit of normal). A lipid panel showed total cholesterol 816 (non-HDL 798) and triglyceride level above 5,000 mg/dL. CT abdomen showed mild diffuse peripancreatic fat stranding in the pancreatic head with stranding extending along the distal stomach and proximal duodenum consistent with pancreatitis. There were no gallstones seen.
The patient was made NPO and treated for acute pancreatitis with IV fluids and pain control. Endocrinology was consulted for hypertriglyceridemia. The patient was started on an insulin drip which was titrated from 0.1 units/kg/hr until the level decreased to under 500 mg/dL. Lipid and metabolic panels began to normalize within eight hours of insulin drip initiation. Approximately thirty hours into therapy, labs included sodium 135, potassium 4.5, total cholesterol 199 (non-HDL 177), and triglyceride 360. The patient was started on daily fenofibrate and omega-3-acid ethyl esters. His abdominal pain improved and he was able to tolerate a regular diet. He was instructed to discontinue clomiphene indefinitely and discharged home.

Discussion: Initial medical workup, including history, physical exam, and imaging made pancreatitis the leading diagnosis, despite this patient not having typical risk factors, such as heavy alcohol use, gallstones, trauma, or history of metabolic disorders. It was the peculiar laboratory results that led to obtaining more history that could provide a reason for the hypertriglyceridemia.

Clomiphene is a selective estrogen receptor modulator often used in short courses to help women ovulate. It is also used off-label in men with oligospermia or azoospemia and normal-to-low testosterone concentrations to attempt increase in sperm density. Hyperlipidemia and hypertriglyceridemia are a known adverse effect, particularly with extended therapy.

In addition to the typical pancreatitis treatment, we used insulin therapy to treat the patient’s hypertriglyceridemia. Insulin activates lipoprotein lipase in adipocytes and capillary endothelium. IV dextrose was administered as well to maintain euglycemia. Despite the patient’s lipemic blood draws, fingerstick glucose readings had accurate readings.

Conclusions: This case illustrates the potential for severe adverse reactions of long-term clomiphene use as well as the value of obtaining a complete history. Although the side effect of hypertriglyceridemia is rare, it is clinically important to recognize this as a precipitating factor for acute pancreatitis. Prompt recognition of this medication-related etiology of acute pancreatitis can be invaluable in the management of such patients by hospitalists.

To cite this abstract:

Koldhekar, AS. A RARE PRESENTATION OF CLOMIPHENE-INDUCED HYPERTRIGLYCERIDEMIA CAUSING ACUTE PANCREATITIS. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 778. https://www.shmabstracts.com/abstract/a-rare-presentation-of-clomiphene-induced-hypertriglyceridemia-causing-acute-pancreatitis/. Accessed January 25, 2020.

« Back to Hospital Medicine 2019, March 24-27, National Harbor, Md.